Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 29, 2001, 4:38 PM CDT for Wichita County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 2001, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 29, 2001, 5:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:46 PM CDT | Hail 1.5 | Selkirk, KS | |
| Apr 29, 4:48 PM CDT | Hail 1 | Selkirk, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 292140 SVRGLD KSC203-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 438 PM CDT SUN APR 29 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 545 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF SELKIRK...OR ABOUT 10 MILES SOUTHWEST OF LEOTI...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AT 500 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3846 10157 3827 10147 3865 10110 3870 10135 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 29, 3:03 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT SUN APR 29 2001 FORECAST CONCERNS THIS FORECAST PACKAGE INCLUDE PRECIP CHANCES FOR TONIGHT AND TEMPS FOR MONDAY AND BEYOND. 18Z SURFACE MAP ANALYSIS SHOWED A NORTH TO SOUTH SURFACE TROUGH OVER EASTERN COLORADO. A RIDGE OF HIGH PRESSURE WAS OVER WESTERN COLORADO. A HIGH PRESSURE RIDGE CENTERED OVER MISSOURI EXTENDED WESTWARD INTO KANSAS AND OKLAHOMA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED A STRONG S/W MOVING INTO CENTRAL COLORADO AT THIS TIME AND WILL MOVE EAST ACROSS THE CENTRAL HIGH PLAINS TONIGHT. ALL MODELS IN GOOD AGREEMENT THIS AFTERNOON WITH SURFACE RIDGE POSITION AND STRENGTH AS WELL AS WITH DEVELOPING TROUGH OFF THE WEST COAST OF THE U.S. WILL GO WITH A BLEND OF AVN AND ETA SINCE AVN IS DOING BEST WITH PRECIPITATION PLACEMENT WHILE ETA IS DOING BETTER WITH TEMPS. LATEST KGLD 88D RADAR RETURNS SHOWED WIDELY SCATTERED CONVECTION FORMING ACROSS THE SOUTHERN PART OF THE CWFA. EXPECT MORE THUNDERSTORMS TO FORM ACROSS THE CWFA OVER THE REST OF THE AFTERNOON AND INTO MUCH OF TONIGHT. AS UPPER LEVEL S/W AND SURFACE TROUGH MOVE THROUGH CENTRAL HIGH PLAINS THROUGH THE EVENING EXPECT MORE THUNDERSTORMS TO DEVELOP. WITH VERY DRY AIR AND LOW DEWPOINTS BEHIND TROUGH EXPECT A FEW STORMS COULD BECOME SEVERE WITH DOWNBURST WINDS A THREAT. STRONG SUBSIDENCE BEHIND TROUGH WILL RESULT IN MOSTLY CLEAR SKIES ACROSS CWFA WEST TO EAST. WILL GO CLOSE TO GUIDANCE TEMPS OVERNIGHT GENERALLY IN THE 45 TO 50 DEGREE RANGE MOST AREAS. FOR MONDAY STRONG HIGH PRESSURE RIDGE AND SUBSIDENCE WILL MOVE ACROSS THE AREA RESULTING IN SUNNY SKIES. TEMPERATURES WILL BE ONLY A FEW DEGREES COOLER BUT STILL RISE TO 75 TO 80 DEGREE RANGE MOST AREAS. WINDS WILL DIMINISH TO LIGHT. FOR MONDAY NIGHT CENTER OF RIDGE MOVES RIGHT OVER NORTHWEST KANSAS. WITH CLEAR SKIES AND LIGHT WINDS GOOD RADIATIONAL COOLING SHOULD TAKE PLACE. EXPECT TEMPS TO FALL INTO THE 40S AT MOST LOCATIONS. FOR TUESDAY SUNNY SKIES SHOULD CONTINUE AS DRY AND STABLE RIDGE MOVES TO THE EAST. EXPECT WINDS TO INCREASE FROM THE SOUTHEAST TO SOUTH DURING THE DAY. 850 MB AND 700 MB TEMPS RISE SIGNIFICANTLY ON TUESDAY SO WILL GO WITH ABOVE NORMAL HIGH TEMPS INTO THE 80 TO 85 RANGE BUT COULD GO A DEGREE OR TWO HIGHER OUT EAST. ALSO ANTICIPATE INCREASE IN MID AND HIGH LEVEL CLOUDS DURING THE DAY AHEAD OF NEXT SYSTEM. FOR TUESDAY NIGHT SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDINESS MOVES IN AHEAD OF APPROACHING COLD FRONT FROM THE NORTHWEST. WAA AND INCREASE IN LOW LEVEL MOISTURE WILL ALSO OCCUR. WILL MAINTAIN MILD TEMPS GENERALLY IN THE 45 TO 50 DEGREE RANGE. AS FOR THE EXTENDED FORECAST WILL MAKE NO CHANGES EXCEPT FOR MAINTAINING A CHANCE OF THUNDERSTORMS FOR SUNDAY. COLD FRONT STALLS OUT ACROSS AREA BY WEDNESDAY AND MAINTAINS A FOCUS FOR THUNDERSTORMS THROUGH THE UPCOMING WEEKEND. .GLD...NONE. LAcMMERS
In the hours before
Special weather statement, Apr 29, 12:00 PM CDT, 4 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1100 AM MDT SUN APR 29 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. ...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT... A STRONG UPPER AIR DISTURBANCE WILL PASS FROM WEST TO EAST ACROSS THE TRI-STATE AREA FROM LATE THIS AFTERNOON THROUGH TONIGHT. THIS WILL BE ACCOMPANIED BY A WEAK COLD FRONT WHICH WILL PASS FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION DURING THE NIGHT HOURS. THE COMBINATION OF THE TWO SYSTEMS AND SUFFICIENT MOISTURE IN THE AREA WILL RESULT IN GOOD CONDITIONS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS AFTERNOON IN FAR EAST COLORADO AND INCREASE IN INTENSITY AND COVERAGE IN EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS EVENING AND TONIGHT. THEY WILL END BY LATE TONIGHT AS THE COLD FRONT SWEEPS SOUTHEAST ACROSS THE AREA BRINGING DRIER AND COOLER AIR WITH IT. THERE IS A CHANCE THAT ANY THUNDERSTORM THAT DEVELOPS MAY BECOME SEVERE IN NATURE WITH THE GREATEST THREAT BEING LARGE HAIL AND DAMAGING SURFACE WINDS WITH GUSTS UP TO 60 MPH POSSIBLE. AS NOTED STRONG THUNDERSTORMS MAY OCCUR ANYWHERE IN THE AREA...BUT THEY ARE EXPECTED TO BE MORE NUMEROUS EAST OF A LINE FROM NEAR CULBERTSON NEBRASKA TO COLBY TO LEOTI KANSAS DURING THE EVENING AND EARLY NIGHT HOURS. THE PUBLIC IS ENCOURAGED TO TUNE IN TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION OR OTHER WEATHER NEWS SOURCE FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. RJC
Local storm report, Apr 29, 3:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN APR 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
S
0226 PM 12 S TRIBUNE KS 1 INCH HAIL
04/29/01 GREELEY REPORTED BY PUBLIC.Local storm report, Apr 29, 4:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SUN APR 29 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 15 SW LEOTI KS .75 INCH HAIL
04/29/01 WICHITA REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.